Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

193 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking medicine for depression, anxiety and agoraphobia. Feeling weak and confused. Proper diagnosis?

Answered by
Dr.
Dr. Jonas Sundarakumar

Psychiatrist

Practicing since :2003

Answered : 2190 Questions

default
Posted on Mon, 4 Feb 2013 in Mental Health
Question: I am a 42 year old female, I suffer from depression, anxiety and agoraphobia, I take medications for all of these, in the past 6 months or so I have lost all energy, I have gone to my dr. had tests done, everything came back normal except low iron, so I have been taking iron pills and eating more greens. I just have no energy to anything. I have had a total Hyst. and partial colon removal due to endometriosis, a severe case. (ten years ago) I am also a chronic pain patient and take a large dose of pain medications. I have also noticed that my thinking is not as sharp, I am confused and have a hard time making decisions. I'm not tired although I do sleep longer in the mornings than I used to, I take Trazodone for sleep because in the past I did have a sleeping problem. I just dont have energy. Any thoughts on this? I am a homemaker and am on SSI for my mental health issues. NO ENERGY.
doctor
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

From the description of your symptoms, it appears that you are in the midst of a depressive episode. Loss of energy is, in fact, a cardinal symptom of depression. Though you are already on antidepressant medication, it seems that there is only a partial response. This may also be the reason why you are having only lack of energy as the predominant symptom and not the other typical psychological symptoms of depression.

Though many people respond well to anti-depressant medication, there will be a proportion of people who respond only partially or have a poor response to treatment. If there has been poor or inadequate response despite receiving an adequate dosage and duration of different types of antidepressants, then it is likely that you may be suffering from a "resistant depression". Now, don't get alarmed by that word as it does not imply that there is no treatment option available. It just means that these particular proportions of people need a special way of approach and management.

The management approach first involves investigating for any causes for treatment resistance, for example, certain medical causes, like thyroid problems, certain vitamin deficiencies (like B12), etc. can be contributory. If so, they have to be detected and treated appropriately. Further treatment options include trying different combination of anti-depressants, augmenting the antidepressant with other psychiatric medication like an anti-psychotic or a mood-stabilizer, thyroxine supplementation, etc. Combining intensive psychological therapies (such as Cognitive Behavioural Therapy - CBT) with medication often gives good results.

So, please don't get dejected. There are many options available to tackle your 'resistant' depression. I would suggest that you discuss with your doctor regarding a further treatment options, such as a change or modification of your current medication. In addition to your iron supplements, I would also advise you to take a multivitamin supplement (something which contains b-complex vitamins and vitamin c) on a regular basis. Take a healthy, nutritious diet and plenty of fluids. Though I understand that you may be feeling totally down and drained out, you should try to keep yourself physically and mentally active as much as possible.

All the best.

-Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jonas Sundarakumar 1 hour later
Is it possible that with taking antidepressants, anxiety medication, sleeping medication, medication for chronic pain and being on a HRT, I am just run down and have no energy because of all these medications and the reason's I take them? Is it possilbe that what I need is a stimulant? I feel my medication for my depression is doing it's job, I have tried several antidepressants before one finally worked for me. I have also been seen by 3 or 4 mental health specialist and I have gone to therapists to find the right medications. All of the medications I take have side effects and the daily pain I have takes a toll on me as well. I am not overweight and I do take iron and multi-vitamins. if a stimulant is what I need, how would my Dr. come to this conclution? Can you give me some examples of some types of stimulants that are used for "Low Energy"? It's hard for me to even make it to the store or apt,'s I have, I just cant get motivated, it's a struggle to get showered and dressed, I feel it takes all I have to do this. My kids are grown so it's not like I'm on the go like I used to be. I used to have "normal energy" and this wasn't a problem.
Is there anything else you can add to this part of my question or statements?
doctor
Answered by Dr. Jonas Sundarakumar 15 hours later
Hello again,

I can undertand that your symptoms are causing you a lot of distress and dysfunction. Though your symptoms of low energy and poor motivation are likely to be due to the effects of your multiple psyhiatric problems (especially the depression) and chronic pain, it is unlikely that they could be an effect of the psychiatric medication. Now, regarding the prescription of a stimulant, it is not usual clinical practice to start a stimulant for symptoms of low energy alone. The reason is because stimulants have a relatively higher risk for side effects as well as addictive potential. Generally, stimulants are prescribed only for specific psychiatric conditions like ADHD, narcolepsy, etc. Only very rarely are they used by some doctors in the treatment of resistant depression, when all other possible treatment strategies have been exhausted. What may be more likely to be prescribed are antidepressants with an 'activating effect', for example, antidepressants which increase the nor-adrenaline or dopamine levels. So, you can discuss about these options with your psychiatrist. Also, in addition to medication, there are certain effective psychological and behavioural therapies like cognitive behavioural therapy, activity scheduling, etc. which can improve motivaton and drive, and improve your functional level.

Best wishes,

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Drug/Medication
Treatment/Therapy ,  

Recent questions on  Hrt

doctor1 MD

I had a hysterectomy-complete about 17 yrs ago , I have recently experienced some symptoms that made me go to the dr. and had blood work done. I have an elevated calcium level and a low vitamin d but I don t do HRT due to a family history of breast cancer. should your calcium level be elevated ?

doctor1 MD

Some symtom include jaw pain/stiffness, heartburn, itchy feet, weight gain, exhaustion, brain fog. I am on HRT and have fibromyalgia. I was tested for an underactive thyroid. Results, within normal range - no action to be taken. I believe that I am just within normal range.

doctor1 MD

I have burning when I urinate, Urinary tract infection was ruled out, all cultures came back normal. Tried a steroid cream no luck, Dr mentioned low estrogen , don't want to take estrogen what can I do to stop this, been suffering a month already.

doctor1 MD

Hi, I’m 59 and was taking Estradiol and spironolactone for about 8 months. 5 weeks ago I was diagnosed with a clot in my lower leg. The doctors advised me to stop taking the HT. Now I feel so depressed that I’m reverting to male, weight, hair...

doctor1 MD

I stopped takin HRT and now ak going to srart taking the pills again. Although the ingedients recent are what my body requires my doctor tells me I have a 20 to 30% risk of having a heart attack by taking these pills. Is this true I HAVE NO HEART...

doctor1 MD

Have been taking citalopram 20 mg for 6 months. I have been snoring a lot, waking myself up and keeping spouse awake also mild headaches during the day and staying tired. Can this med be the cause? I have high blood pressure which I take medication for (years now) and take a HRT.

doctor1 MD

I want to know about prolactinI am a 57 year ole transgender MTF preop , 6 years HRT & my current level is 6.36.I understand it is also called the luteotropic hormone There seems to be a lot of confusion about what hormone levels should be for us during transhion but I would like to know what you think .